Salbutamol and blood sugar levels

I've just found out (googled a hunch) that high-ish doses of salbutamol and salmeterol can raise blood sugar. This happens through the same mechanism that lowers potassium, and as I regularly get low potassium, I'm guessing that I also get the blood-sugar raising effect.

On saturday I had lots of acute attacks due to pollen - none terrible but enough to take my blue inhaler quite a lot, and I take it 4 times a day anyway, plus 4 puffs of seretide 250 per day.

Anyway... that somewhat explains why my blood sugar was 22 mmol/l after eating some white rice in a japanese restaurant on saturday evening! I have to check it regularly because all my family have diabetes and I've had some erratic readings, and I now have adrenal failure as well. That was my highest reading ever, though I regularly get pretty-high readings considering what I'm eating, which makes sense because I also get asthma every time I eat, so I usually take my inhaler during meals.

In theory you can use blood glucose to track cortisol levels, as cortisol is needed to turn glycogen into glucose. But our relievers apparently also raise blood glucose via a different method. (This explains how I had a low-normal fasting blood-glucose level at the same time as cortisol of zero - they said I could still take my inhalers).

If anyone has diabetes and can let me know how they're managing this side of things, that would be ace.

And has anyone else had their blood glucose monitored while using a lot of salbutamol - for example when on nebs? Did you get high levels? The science stuff I've read says generally you'd need a 5mg neb before it started to happen, but as I get the low-K at much lower doses I guess I must also be getting the high-BG.

The good news is that the asthma nurse at my practice is also the diabetes nurse!

The bad news is that the things which are most low-GI (high protein) give me the most asthma... so the asthma-salbutamol-raised-glucose and the diabetes side of things are pulling in opposite directions. I guess the low-GI meals are much healthier generally anyway, so I'll stick with those.

Luckily I've got a GP who is interested in this sort of thing, and I expect my endo would be too.

Cx

7 Replies

oldestnewest
  • I hadnt heard that - but it doesnt seem to happen to me since I have my blood glucose checked regularly and its normal (I use 5mg salbutamol nebs at least twice daily). Steroids (oral) dont seem to push mine up either, and that is common too.

    I have had low potassium though, but that was when I was having IV aminophylline, not at any other time.

  • Thanks Lynda, I think because of the addisonsiness (that's a technical term until they categorically confirm the cause) I'm a lot more unstable in my electrolytes and blood glucose and so on. Or perhaps my liver and kidneys are just extra sensitive to beta-2-agonists :)

    I read today that tea contains theophylline... which surely means that we should all have people make us many more cups of tea when poorly?

    Cx

  • Hahaa I like that idea ;)

  • i have just joined this forum & i am glad i did.

    i never thought whether the inhalers would alter the sugar readings. i am type 2 diabetic just over 2 yrs & asthmatic over 1yr.

    i would never have thought to check to see if they interfere with each other.

  • I have COPD (and type 1 diabetes) and from time to time it flares up into bronchitis, which it has done recently. Thus I had reason to take some puffs of Salamol (which I don't use regularly) along with steroids and antibiotics, and Yes, my blood sugars shot up to the low 20s and I couldn't fathom out why. Now I know Thanks for your input.

  • I take 10 puffs every 2 hours but every time after that I start shaking and my blood sugar drops ( the reverse of you) any idea why? Also I have had blood taken and it shows I'm not diabetic..

  • Hi Lucy. Just seen your post. I have the same problem and I'm not Diabetic either but I have a condition called Post reactive hypoglycaemia which I was diagnosed with quite a few years ago. I have had two glucose tolerance tests at the hospital and have had two 72 hour fasts.

    I have very low blood sugar most of the time and anything that affects my adrenal gland drops my sugars to low and triggers a hypo. I use my Ventolin only and absolutely when needed. But minimise it where I can. I'm usually ok if I've just eaten as my blood sugars are at a safe level.

    I couldn't understand at first why I kept feeling unwell and close to a hypo but further investigation revealed the above.

    Hope this helps. Thankyou

You may also like...